Patricia Bratianu RN PhD RH-AHG
Codeine is an old drug that has been prescribed safely millions of times. Codeine is a narcotic medication used to treat mild to moderate pain and relieve severe coughing. Sometimes codeine can be a Godsend. Other times it can cause increased distress and even death in children.
In the summer of 2012, the United States Food and Drug Administration issued an alert about codeine after ten children died and three overdosed between 1969 and 2012. It was no longer recommended to treat children post operatively after tonsillectomy or adenoidectomy. Keep in mind that the vast majority of children that received codeine were safe. Statistically, this was a minute number. However for those children and their loved ones the number does not matter.
The problem resulted from the way that the children’s bodies metabolized codeine. Codeine converts to morphine, another medication with a long record of use. The children involved were found to be “ultra rapid metabolizers”. Their bodies converted the codeine so quickly that they overdosed. Researchers found that between one and seven percent of people are ultra rapid metabolizers. Among people of Ethiopian or North African descent, twenty nine percent are ultra rapid metabolizers. Approximately six percent of Americans are affected.
A British study noted that nine percent of people do not metabolize the codeine in a way that relieves their symptoms. These individuals do not get the benefits of pain relief or cough suppression.
So what is the bottom line? What do these studies and warnings mean to children and those caring for them?
Learn about any medications that are prescribed for your child. Ask your physician or pharmacist.
Learn about alternative remedies. Herbs, homeopathic and over the counter remedies are available that effectively reduce pain and cough without the side effects that codeine presents.
If codeine is to be used, request simple, inexpensive genetic testing for your child. It can identify if your child is an ultra-fast metabolizer.
Learn what the negative side effects of codeine are prior to administering it.
Potentially dangerous side effects of codeine in children include the following. If they occur, CALL 911 and have them transported to an emergency room IMMEDIATELY!
- Difficult or unable to awaken
- Confusion, not knowing where he or she is or who you are
- Difficulty breathing or periods where he or she has long pauses between breaths
- Hives, raised large blotches on skin, swelling of the face or throat
- Irregular or slow heartbeat
- Blue discoloration of the lips or around the mouth.
Remember, Call 911, And Get Help Immediately! Medication can be administered that will reverse the effects of the drug.
The above situations are rare. More common side effects , that are not life threatening but warrant stopping the medication until you check with the health care provider who prescribed the medication include the following:
- Feeling sleepy, unable to concentrate
- Nausea and vomiting
If you have any questions about the use of codeine or any medication, call your health care practitioner. Always keep medications in containers that children cannot open. Keep them out of reach of children.